Alert archive / Texas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 38, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 8, 2016, 2:54 PM CDT for Glasscock County, Reagan County, Texas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2016, 2:54 PM CDT (19:54 UTC)
- Expired
- May 8, 2016, 3:19 PM CDT
- In force
- 25 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Glasscock County, TX, Reagan County, TX
The radar
The Midland/Odessa radar (KMAF), 87 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 1:42 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 7.9 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 326 J/kg
- Mixed-layer CIN
- -353 J/kg
- Mixed-layer LCL
- 1537 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 279 m²/s²
- 0-3 km storm-relative helicity
- 276 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
770
WUUS54 KMAF 081954
SVRMAF
TXC173-383-082030-
/O.NEW.KMAF.SV.W.0038.160508T1954Z-160508T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
254 PM CDT SUN MAY 8 2016
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN REAGAN COUNTY IN WESTERN TEXAS...
SOUTHEASTERN GLASSCOCK COUNTY IN WESTERN TEXAS...
* UNTIL 330 PM CDT
* AT 254 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES NORTHEAST
OF STILES...OR 21 MILES NORTH OF BIG LAKE...MOVING NORTHEAST AT 40
MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
NORTH REAGAN FIRE STATION.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3135 10147 3160 10163 3183 10127 3141 10127
TIME...MOT...LOC 1954Z 241DEG 35KT 3150 10144
HAIL...1.00IN
WIND...60MPH
$$
492 follow-up statements
950
WWUS54 KMAF 082013
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
313 PM CDT SUN MAY 8 2016
TXC173-383-082030-
/O.CON.KMAF.SV.W.0038.000000T0000Z-160508T2030Z/
REAGAN TX-GLASSCOCK TX-
313 PM CDT SUN MAY 8 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR NORTHEASTERN REAGAN AND SOUTHEASTERN GLASSCOCK COUNTIES...
AT 313 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 18 MILES SOUTHEAST
OF SAINT LAWRENCE...OR 23 MILES SOUTHWEST OF STERLING CITY...MOVING
NORTHEAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHEASTERN REAGAN AND SOUTHEASTERN GLASSCOCK COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3146 10139 3170 10141 3183 10127 3147 10127
TIME...MOT...LOC 2013Z 241DEG 35KT 3159 10125
HAIL...1.00IN
WIND...60MPH
$$
82995
WWUS54 KMAF 082019
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
319 PM CDT SUN MAY 8 2016
TXC173-383-082028-
/O.CAN.KMAF.SV.W.0038.000000T0000Z-160508T2030Z/
REAGAN TX-GLASSCOCK TX-
319 PM CDT SUN MAY 8 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN REAGAN AND
SOUTHEASTERN GLASSCOCK COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR
WESTERN TEXAS.
LAT...LON 3146 10139 3170 10141 3183 10127 3147 10127
TIME...MOT...LOC 2016Z 241DEG 35KT 3161 10120
$$
49What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 1:45 PM CDT, 1 hour 9 minutes earlier.
Area forecast discussion, May 8, 1:45 PM CDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
145 PM CDT SUN MAY 8 2016
.DISCUSSION...
A dryline is mixing eastward over the forecast area this afternoon
due to southwesterly winds ahead of an upper low centered over the
central Rockies. Progs are taking the dryline to the eastern fringe
of the forecast area by late this afternoon, but it will trail
southwestward across the Lower Trans Pecos and perhaps the Big Bend
region. We could see widely scattered thunderstorms develop along
the dryline this afternoon, although mid level support still appears
lacking as in the previous couple of days. However, the base of the
upper low will move over the region tonight, with height falls
aiding the dryline backing to near the New Mexico stateline this
evening, before pushing back eastward late tonight. There could be
thunderstorm development on the retreating dryline since it appears
we may actually have some mid level support for storms to develop.
Any storms that develop this afternoon or tonight could be severe
considering there will be plenty of instability along and east of
the dryline, mi level lapse rates will be steep, and convection will
be organized due to shear on the order of 50-60kt.
The dryline will blow east of the region Monday with gusty west
winds affecting the entire forecast area. Thunderstorms will not be
possible on Monday, but fire weather will still be a concern.
Temperatures will be slightly above normal Monday afternoon, but
will rise well above normal Tuesday and Wednesday under westerly
flow aloft. An upper trough traversing the northern/central U.S.
Plains through midweek could send a cold front into the area by
Thursday and cool temperatures near or below normal, in addition to
bringing a chance of rain. Will keep the PoPs going Wednesday
night and Thursday, but these will hinge upon an MCS forming
northwest of here and dropping along the frontal boundary into the
area. Although there is decent model agreement for this to occur,
we will see if it holds up in the next few days. Temperatures will
rebound above normal Friday and into next weekend. Models indicate
a dirty upper ridge taking up residence over the region Friday
through next weekend with dryline thunderstorms possible each day.
Therefore, will continue to mention at least slight chances of
thunderstorms, but later shifts will definitely have to refine the
locations.
&&
.FIRE WEATHER...
A broad upper trough is beginning to move over the region today with
strong winds at the base of the trough mixing downward toward the
surface. Winds today will be at least 20 mph across most of the
area with the strongest winds occurring across the higher
elevations, southeast New Mexico plains, and the northern Permian
Basin. Minimum RH values this afternoon will be at or below 15
percent along and west of a line from Fort Stockton to central parts
of the Permian Basin. A dryline is expected across the eastern
Permian Basin and Lower Trans Pecos this afternoon and evening with
thunderstorms forming along this line. Areas to the west of this
line are expected to stay dry, but some weak showers and
thunderstorms may develop as far back as Presidio and the Davis
Mountains. A Red Flag Warning is in effect through early this
evening for the western Permian Basin, southeast New Mexico plains,
the Guadalupe Mountains, the Van Horn Highway 54 Corridor, Reeves
County and the Upper Trans Pecos, the Davis/Apache Mountains, and
the Marfa Plateau.
On Monday, the dryline is expected to push east of the CWA with
almost all areas experiencing minimum RH values of 15 percent or
less. 20 foot wind speeds are expected to be 20 mph or more across
areas generally north and west of the Lower Trans Pecos. Due to
these conditions, a Fire Weather Watch remains in effect for Monday
afternoon and early evening for the western Permian Basin, southeast
New Mexico plains, the Guadalupe Mountains, the Van Horn Highway 54
Corridor, Reeves County and the Upper Trans Pecos, the
Davis/Apache Mountains, and the Marfa Plateau.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 58 87 60 95 / 30 0 0 0
Carlsbad 52 86 56 92 / 10 0 0 0
Dryden 63 94 62 98 / 30 0 0 0
Fort Stockton 57 87 59 94 / 20 0 0 0
Guadalupe Pass 51 76 57 82 / 10 0 0 0
Hobbs 49 83 56 89 / 10 0 0 0
Marfa 45 79 44 85 / 10 0 0 0
Midland Intl Airport 59 87 60 94 / 30 0 0 0
Odessa 58 87 62 94 / 20 0 0 0
Wink 51 89 56 95 / 20 0 0 0
&&
.MAF Watches/Warnings/Advisories...
NM...High Wind Warning until 9 PM MDT this evening for Guadalupe
Mountains of Eddy County.
Red Flag Warning until 9 PM MDT this evening for Guadalupe
Mountains-Southeast Plains.
Fire Weather Watch from Monday morning through Monday evening
for Guadalupe Mountains-Southeast Plains.
TX...High Wind Warning until 10 PM CDT /9 PM MDT/ this evening for
Guadalupe Mountains.
Red Flag Warning until 10 PM CDT /9 PM MDT/ this evening for
Andrews-Davis/Apache Mountains Area-Ector-Gaines-Guadalupe
Mountains-Loving-Marfa Plateau-Reeves County and Upper
Trans Pecos-Van Horn and Highway 54 Corridor-Ward-Winkler.
Fire Weather Watch from Monday afternoon through Monday evening
for Andrews-Davis/Apache Mountains Area-Ector-Gaines-
Guadalupe Mountains-Loving-Marfa Plateau-Reeves County and
Upper Trans Pecos-Van Horn and Highway 54 Corridor-Ward-
Winkler.
&&
80/67Hazardous weather outlook, May 8, 12:23 PM CDT, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1223 PM CDT SUN MAY 8 2016 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-091730- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 1223 PM CDT SUN MAY 8 2016 /1123 AM MDT SUN MAY 8 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORM CHANCES WILL SHIFT TO THE EASTERN PERMIAN BASIN AND LOWER TRANS PECOS THIS AFTERNOON THROUGH TONIGHT. SOME STORMS COULD BE STRONG TO SEVERE...CAPABLE OF PRODUCING LARGE HAIL...GUSTY WINDS...FREQUENT LIGHTNING...AND LOCALLY HEAVY RAINFALL. ALSO HIGH BASED STORMS WILL BE POSSIBLE FARTHER WEST INTO THE ALPINE...MARATHON...AND MARFA AREAS THAT BE RESULT IN A FEW DRY LIGHTNING STRIKES AND GUSTY DOWNBURST WINDS. CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TODAY WEST OF A LINE FROM NEAR SEMINOLE TO MARFA. A RED FLAG WARNING IS IN EFFECT. ALSO HIGH WINDS ARE EXPECTED ACROSS THE GUADALUPE MOUNTAINS TODAY WITH GUSTS TO AROUND 60 MPH THROUGH THE PASS AND IN EXPOSED HIGHER ELEVATIONS. A HIGH WIND WARNING IS IN EFFECT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY CRITICAL FIRE WEATHER CONDITIONS ARE LIKELY TO DEVELOP AGAIN ON MONDAY ALONG AND WEST OF A LINE FROM NEAR SEMINOLE TO MARFA. A FIRE WEATHER WATCH IS IN EFFECT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BEGINNING LATE THIS AFTERNOON ACROSS THE EASTERN PERMIAN BASIN AND LOWER TRANS PECOS. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 3:36 AM CDT | Fire Weather Watch | MAF | Andrews, Ector, Gaines, Loving, Ward, Winkler | 24 hr |
| May 8, 4:26 AM CDT | High Wind Warning | MAF | 18 hr | |
| May 8, 3:26 PM CDT | Special Weather Statement | MAF | Reagan | 34 min |
| May 8, 3:44 PM CDT | Special Weather Statement | MAF | Upton | 46 min |
| May 8, 4:09 PM CDT | Areal Flood Advisory | MAF | Pecos, Reagan, Upton | 2 hr |
| May 8, 4:37 PM CDT | Special Weather Statement | MAF | Reagan | 53 min |
| May 8, 4:56 PM CDT | Special Weather Statement | MAF | Upton | 49 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.